Why is my INR so low

I have 2 mechanical heart valves fitted and have been taking Warfarin since May 2013 I am a 46 yo male, my range is 3-4, target 3.5 I have been taking anything between 9-14mg of Warfarin since then (dependent on INR results) and am presently taking 13mg daily. Since May my INR has been up and down like a yo yo ranging from 1.9 - 3.9 I have very rarely been above 3.2 or thereabouts generally around 2.5. Yesterday I received an alarming call from KCH Warfarin clinic telling me my INR had dropped to 1.0 and that I was to come in and receive some blood thining drugs as I was in great danger of sustaining a heart attack, I went and received the treatment and was given injection to go home with. Having asked the question why has my INR dropped so low, I get the usual it could be a zillion and one things, however the only thing I did differently in my life over the weekend was to take a run in the park and sit in the sun, both of these things are a rarity in my life and not something I'd normally do so therefore can only assume this is why my INR had dropped to a very dangerous level..............but why would this be, I assumed that exercise and sunshine would be beneficial to me. I've had minor scares before but this was the worst result I'd ever had and therefore I am so worried about anything I now do.

8 Replies

oldestnewest
  • It might be worth looking at the green vegetables you eat- items like kale, spinach and dark greens in general have very high levels of Vit K and these do act against the warfarin effect. If you google food interactions and warfarin there are lots of sites that give advice re low Vit K foods. You need to have some vitamin K for health but if it is causing problems this might be something to look at? Hope you get stable soon- just make sure you are being monitored frequently so you medication can be adjusted properly.

  • Dear STC62. Firstly an INR of 1.0 is the INR of someone who has no Warfarin in their system at all and is almost unbelievable if you are taking 9-14mg per day. It is serious and therefore important that you stick close to the Anticoag Clinic and keep their help and input. I frankly doubt if simply green vegetables are having such extreme effects and certainly not exercise or sunbathing. I would wonder what other medications you are taking, either prescribed or over the counter? Alternatively I wonder what other features are affecting your liver which is what removes the Warfarin from the blood.

    Whatever you do don't ignore it but pester the doctors until they find the cause and correct it.

  • Hiya mate. That must have been well scary. I'm a 30 year old male. With a mechanical heart valve and a target INR of 2.5-3.5. Since I left hospital my INR has been low almost every time I've tested it. And steadily over the last few months I've gone from taking 3 mg to now being on 10 every day. In that time I've done loads of excercise. I've gone from 9 stone right back up to 13. In my experience. Everything effects it . From mood, emotional state , diet, alcohol, excercise , sunshine. My best advice is buy a home tester kit so you can test yourself. If I have a boozy night or go on a long run I always just test myself the next day. If I'm out of range I call the nurse and explain and she changes the dose. I do that if I do anything drastically different. And I might just be over reacting but I'm sure I can tell when in under my target range just by the way I feel. A home test often confirms my prediction. I still get monthly tests with the nurse. And record all my results as well as the ones she gets. I just leave the signature section if it's a home test. I only ever change my dose after consulting her but often only over the phone. Completely puts my mind at rest. Some weeks I might not test at all. Other weeks I might take 3 tests if I've been out for dinner , had a long run , drunk some wine etc. That's the vest advice I can offer you . £300 is a lot for the tester. But in my book, totally Worth it. Josh

  • Unbelievable drop.i too have a very variable rate.Beg, borrow or steal to get yourself a Coagucheck tester.It has made all the difference to me ,so that I can travel and lead a normal life.I have tried everyway to understand why my INR suddenly changes( green food,alcohol,other drugs but it occasionally shoots up to 3.9 or down to 1.8.sometimes I have to test 3x week ,sometimes once a week.I had a stroke in the pre -machine days because it fell below 1.5.Its worth every penny of the cost.

  • obvious question, did you forget a dose? put out a weeks dose in a pill box labelled with days, I know it sounds geriatric but better than stroke or heart attack

  • Hi I have Hughes syndrome and my INR has to be in the range of 3- 4 I have a coagucheck machine worth every penny, the Gp has prescribed me Clexane injections that I give to myself if INR drops below 3.

    I try to eat the same amount of vit K everyday doesn't matter how much as long as it is about the same.

    I find my INR can change without reason at times, I can actually feel it's not in range and test myself, I also test if I have a bad headache very reassuring.

    I think being dehydrated may make a difference,

    drink plenty of water when exercising

  • Thank you all very much for your replies, in a strange kind of way I'm glad I'm not unique in this piece of unfortune or so to say. Did I miss a dose.......no, I don't drink alcohol, I eat very little Vitamin K. Honestly the only thing I did different last weekend was go running in the park and sit in the sunshine. My take on this is metabolism rises, so therefore the Warfarin hangs around in the body for less time and sunshine I understand contains Vit K. Since the result on Monday I have been having daily Clexane injections and been told to up the Warfarin to 14mg a day. However my blood results from yesterday were very dissapointing at 1.41 so a very insignificant rise and after 4 injections, 4 days of upped Warfarin I thought the INR result would of shot up. The home testing kit sounds like the way forward, but for the moment £300 is not something I can afford to spend. As to why this is happening I do understand that this could be a million and one things, however for me this is the worrying part as I don't know what isn't helping, only once in nearly a year of taking Warfarin have I been in range - hopefully soon I'll stabilize.

  • Hi just to say that having the injections won't show up on the INR as it works in a different way, some people have only the Clexane injections, I would discuss this with the Doctor who deals with your warfarin,

    Good luck hope things improve for you

You may also like...